Hail, Elbert
- When
- July 6, 1:20 PM MST
- Where
- Elbert County, 2.62 mi NE of Kiowa
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.380, -104.440
Severe thunderstorms produced six short-lived tornadoes across northeast Weld and Morgan counties. Two of those landspouts were rated as EF1.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced six short-lived tornadoes across northeast Weld and Morgan counties. Two of those landspouts were rated as EF1. In Weld County, the tornado downed several trees and power poles. In Morgan County, some oak trees were shredded and a power pole was snapped. Across Douglas, Elbert and northern Lincoln counties, severe thunderstorms produced large hail, from quarter to half dollar size. Strong thunderstorm wind gusts to 60 mph were reported along highway 71, south of Limon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 6, 11:37 AM MST, 1 hour 43 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1237 PM MDT Wed Jul 6 2022 .UPDATE... Issued at 948 AM MDT Wed Jul 6 2022 The shortwave that pushed through earlier has moved north with dry air intruding across the urban corridor helping to scatter out morning low clouds and rainfall from the northern portions of the CWA. Moisture abounds with dewpoints currently in the upper 50s to mid to upper 60s across the eastern plains. The PW values off the morning sounding were over an inch. With the current scattering out, diurnal surface heating will help to erode ML CIN over the higher terrain and initiate convection. Flow is weak through 500 mb with unidirectional flow forecasted that could lead to training storms over the urban corridor and eastern plains by the afternoon. Bulk shear is weak with 25 to 30 kts currently forecasted. However, this could be enough to produce a few stronger storms that could bring 1-2 inches of rain in a short period of time along with damaging winds winds with a slightly lesser chance of large hail mainly east of a Limon to Sterling line. Updated current pops to reflect latest information. Temperatures will be on the cooler side with the clouds this morning and cooler airmass provided by the outflow from last evenings derecho. && .SHORT TERM...(Today and tonight) Issued at 334 AM MDT Wed Jul 6 2022 A few light residual showers are lingering early this morning across the northern plains, with otherwise mostly cloudy skies prevailing across large part of the CWA. Things will become more active as the day progresses, and we can expect more widespread convection today for the lower elevations as moisture continues on the rise. PWAT values between 1.20-1.50" are progged for the urban corridor and plains, with marginally higher instability as well. CAMs are also quite consistent in showing earlier convective development east of the Front Range relative to previous days, beginning near midday along and adjacent to the foothills, then progressing east. These moisture- laden storms are likely to produce heavy rain and small hail at times, and there could be some flash flooding concerns locally across the eastern plains by late afternoon with the strongest cells. Conversely, the mountains will be bucking the trend of increasing moisture, with a slight decrease in PWAT indicated by various models. Although isolated minor flooding cannot be ruled out for the burn scars, the threat for flash flooding should be tapered somewhat relative to yesterday given the reduction in moisture and generally lacking instability. As for temperatures, with falling heights and another day of ample cloud cover and more widespread precipitation, highs will be several degrees cooler, and most of the urban corridor should generally remain near the mid 80's, with only a few eastern plains locations potentially hitting 90F. .LONG TERM...(Thursday through Tuesday) Issued at 334 AM MDT Wed Jul 6 2022 Main concern for the extended period will be well-above normal temperatures Friday into the weekend, potentially reaching triple digits Saturday for the plains. The upper ridge flattens over the region Thursday bringing in more westerly component flow aloft. The plume of monsoonal moisture weakens marginally although, precipitable water values remain in the .8-1.2" range for the plains. Values are less in the mountains with drier air working in. Modest instability in place in most areas with around 500-700 J/kg of MLCAPE for the higher terrain and upwards of 1500 J/kg over the east plains. This will support fairly active day of afternoon showers/thunderstorms with best chances over the higher elevations. Scattered showers/storms spread east onto portions of the plains by late afternoon. Less coverage is expected compared to Wednesday. A limited threat will still exist for flash flooding over the burn areas with modest moisture and the chance for a few storms, although a lower chance than Wednesday. There is a favorable environment on the plains to support the chance for a few stronger storms with gusty outflow winds being the main impact. Temperatures range the upper 80s across the lower elevations and 60s/70s for the high country. By Friday, there is agreement among ensemble guidance that upper level ridging begins to build over the region. Despite drier air having worked into the region, marginal instability and moisture will bring afternoon chances for scattered showers and thunderstorms, with better chances over the mountains. With warming aloft, weak capping may inhibit chances for activity over the plains. High pressure continues to strengthen into the weekend. NAEFS guidance highlights this pattern well with heights and temperatures in the 99th percentile by Saturday. Several GFS and ECMWF ens members show 100s with others showing upper 90s at DEN for Saturday and Sunday. Bottom line, heat for this weekend is becoming more likely...get ready. Drier conditions accompany this pattern, although couldn't rule out low chances for isolated to scattered afternoon storms over the higher elevations each day. Model and ensemble guidance indicates a general consensus in weakening of the ridge pattern by the end of the weekend bringing slightly "cooler" temperatures and an increase in moisture for the start of next week. A ridge begins to build in from the west Tuesday with flow aloft transitioning to NW. There is a signal for the return of above-normal moisture; however, confidence is not high at this time. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1220 PM MDT Wed Jul 6 2022 Light northerly winds will prevail outside of convection. However, there is model inconsistency when it comes to prevailing wind direction with storms forming over the higher terrain and moving east mainly between 21 and 01z for DEN and APA. Timing for BJC will be a little earlier around 20z until 00z. The main impacts from the convection will be gusty and erratic winds with speeds up to 35kts. This will be in addition to periods of moderate to heavy rain that will drop visibility, but is expected to stay VFR. Lighting with a slight chance of small hail will also be possible. Cloud bases are currently projected around 7-8,000 ft with tops averaging around 40,000 ft. && .HYDROLOGY... Issued at 334 AM MDT Wed Jul 6 2022 Scattered showers and thunderstorms are expected once again beginning near noon and continuing through late afternoon for the high country. Modest moisture remains in place, but will be slightly lower than yesterday's values, and with marginal instability, the threat for significant flash flooding in the burn scars will be limited. Nonetheless, localized hydrologic impacts will be possible with any heavier cells if they do impact the burn scars. Rainfall rates are expected to remain below 0.50"/hr today. The greater flash flood potential will likely reside in the eastern plains, where a few strong storms look probable and moisture is plentiful, thus raising the likelihood of impactful heavy rain. Even there however, storms should be moving a little faster than on Tuesday, helping to taper the threat. There will be a limited threat for flash flooding over the burn areas Thursday. Modest precipitable water values in combination with marginal instability will support scattered afternoon showers and thunderstorms. Instability and moisture trends lower, resulting in lower coverage showers/storms and thus a lower threat than Wednesday. Conditions dry out further Friday into the weekend limiting the flash flood threat over the burn areas. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Bowen SHORT TERM...Rodriguez LONG TERM...Mensch AVIATION...Bowen HYDROLOGY...Rodriguez/Mensch
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1131 AM MDT Wed Jul 6 2022 COZ030>051-071745- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1131 AM MDT Wed Jul 6 2022 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Less hot today. Primary threat will be thunderstorms this afternoon and evening, with potential for localized heavy rain, frequent lightning, and small hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered afternoon showers and thunderstorms Thursday with the best chances over the high country. There is a chance for a few stronger storms over the plains which may produce small hail, gusty outflow winds, brief heavy rain and lightning. Heat will be the main impact for the weekend with well-above normal temperatures becoming more likely for the weekend and perhaps highs approaching triple digits over the plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. However, reports of flooding or hail would be appreciated.
Special Weather Statement
National Weather Service Denver CO
134 PM MDT Wed Jul 6 2022
COZ035-038-062000-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
134 PM MDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of southeastern Larimer
County through 200 PM MDT...
At 134 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Pinewood Springs, or 23 miles southwest of Fort
Collins, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cedar Cove, Carter Lake and Pinewood Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4027 10546 4043 10544 4042 10520 4026 10519
TIME...MOT...LOC 1934Z 276DEG 15KT 4033 10540
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RPKSpecial Weather Statement
National Weather Service Denver CO
159 PM MDT Wed Jul 6 2022
COZ041-062030-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
159 PM MDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of west central Elbert
County through 230 PM MDT...
At 158 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Kiowa, or 32 miles northeast of Colorado Springs,
moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kiowa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3925 10460 3941 10451 3938 10434 3937 10433
3937 10430 3936 10431 3935 10430 3934 10428
3934 10432 3932 10434 3931 10432 3929 10431
3921 10436
TIME...MOT...LOC 1958Z 205DEG 16KT 3928 10447
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RPKThe Denver radar (KFTG), 46 km away, was scanning. The volume nearest the first event began at 20:17 UTC.
8 hail, 6 tornado, 1 thunderstorm wind. Local standard time, as filed.
A landspout touched down briefly in an open field. No damage was reported.
A tornado knocked down several trees and power poles.
A tornado touched down briefly and caused minor damage.
A tornado caused crop damage, between County Road R and Road 22825.
A tornado touched down and snapped a utility pole near the 24500 block of County Road R.
A tornado touched down and caused minor wind damage at 25512 Road R.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2022Every state in 2022This day in weather historyThe tornado archive for Colorado, 2022Warnings in Colorado, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035361, 1035362, 1035363, 1035365, 1035376, 1035367, 1035368, 1035370, 1035374, 1035398, 1035399, 1035400, 1035402, 1035404, 1035407.